Sturtevant J.  NSAID-induced bronchospasm--a common and serious problem. A report from MEDSAFE, the New Zealand Medicines and Medical Devices Safety Authority.  New Zealand Dental Journal. 95(421):84, 1999.
Summary
Between 8-20 percent of adult asthmatics experience bronchospasm following ingestion of aspirin and other non-steroidal anti-inflammatory drugs (NSAIDs). Termed aspirin-induced asthma, this reaction is potentially fatal. Asthmatics with chronic rhinitis or a history of nasal polyps are at greater risk. The reaction rarely occurs in children. Patients initially present with an acute episode of vague malaise, sneezing, nasal obstruction, rhinorrhea, and often a productive cough. Persistent rhinitis and nasal polyps may then develop. Asthma and aspirin sensitivity may appear in the following months. Within 20 minutes to 3 hours of taking a NSAID, aspirin-sensitive asthmatics can develop symptoms such as bronchospasm, rhinorrhea, dyspnea, cough, or urticaria-angioedema. NSAIDs (systemic or topical) should be used with caution in asthmatics and avoided in asthmatics with nasal polyps. Asthmatics should be told to seek medical help if symptoms worsen on initiation of a NSAID.
--back to summary list--
Bronchospasm - Article Summaries